Breast Cancer And Impaired Balance: 10 Things You Need To KnowKatie Taylor
Cancer treatment takes it out of you in so many ways. Hair loss, fatigue, weight fluctuations… is there anything chemotherapy doesn’t mess with?
In addition to its other frustrating side effects, chemotherapy can also affect your balance. It can actually cause a complication called chemotherapy-induced peripheral neuropathy (CIPN), which causes sensory and motor dysfunction. This particular complication doesn’t get talked about much, and while dealing with impaired balance is tough, it would be tougher to do so while not understanding why. Here are 10 things you need to know about how chemotherapy can affect your balance, and what to do about it.
1. What is Chemotherapy-Induced Peripheral Neuropathy?
Peripheral neuropathy refers to nerve damage that takes place to nerves outside the brain or spinal cord. These nerves are in charge of letting the brain know what’s happening and how it should respond. If the peripheral nerves are damaged, they will affect the brain’s understanding of what’s happening in and outside of a person’s body, and how to respond to that information. The brain’s lack of understanding can lead to poor balance, clumsiness, and a slower gait.
Chemotherapy-induced peripheral neuropathy can develop during cancer treatment or after, and sometimes months or years after. Someone with CIPN may notice tingling, burning, numbness, or weakness, often in the hands or feet. These complications make simple activities, like walking or putting on clothes, challenging and frustrating, and that frustration can take an emotional toll.
2. Other complications may affect balance
Apart from peripheral neuropathy, chemotherapy drugs or other treatments may affect the vestibular system of the inner ear and the rear part of the brain—both of which are essential to good balance. Cancers that directly affect the brain, head, neck, or nervous system can also negatively affect balance.